North Dakota, 2010

Flash Flood and Hail in North Dakota, July 13 to 14, 2010

July 13 to 14, 2010 · NWS BIS · 55 events in 10 counties and zones

Large scale forcing associated with a dynamic upper level trough coincided with very strong deep layer shear and very steep mid level lapse rates to trigger rapid thunderstorm development and intensification across southwest and south central North Dakota. Thunderstorms began in the late evening hours of Tuesday, July 13th, and lasted into the early morning hours of Wednesday, July 14th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$10 million
Crop damage
$7.2 million
Events
55

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Large scale forcing associated with a dynamic upper level trough coincided with very strong deep layer shear and very steep mid level lapse rates to trigger rapid thunderstorm development and intensification across southwest and south central North Dakota. Thunderstorms began in the late evening hours of Tuesday, July 13th, and lasted into the early morning hours of Wednesday, July 14th.

Severe Thunderstorm Watch number 469 was initially issued late Tuesday evening for portions of southwest and most of south central North Dakota through the early morning hours of Wednesday, with rapid thunderstorm development across the southwest already underway. Tornado Watch number 470 was issued early Wednesday morning for far south central North Dakota as intense supercellular thunderstorms with very large hail continued to develop and move east across far southwest and south central parts of the state. The intense thunderstorms eventually transitioned from very large hail producers to damaging wind producers as they moved east of the Missouri River and towards and into the James River Valley region.

Multiple severe thunderstorm and tornado warnings were issued. Numerous reports of large hail, including a record tying hailstone, and several reports of damaging thunderstorm winds were received during this episode.

Damage from the very large hail was extensive and extreme. Hardest hit were Hettinger, Grant, Sioux, and Emmons Counties, where baseball to softball size hail fell. Some homes had hailstones crash completely through the roof. The large hail also killed several farm animals, and injured other livestock and pets. A North Dakota record tying hailstone, five inches in diameter, fell at Prairie Knights Resort located in eastern Sioux County. In addition, some areas in these counties experienced more than one wave of large hail. Later Wednesday morning, straight line winds up to 105 mph resulted in extensive damage over portions of Logan and LaMoure Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 13, 12:27 PM MST, 8 hours 48 minutes earlier.

Area forecast discussion, Jul 13, 12:27 PM MST, 8 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
227 PM CDT TUE JUL 13 2010

.SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT...
THE SURFACE COLD FRONT HAS MOVED THROUGH MINOT AND
GARRISON...BUT AS THE MODELS ADVERTISED THE FRONT HAS STAGNATED
OVER THE BISMARCK AREA RESULTING IN A TILTED FRONT. THUNDERSTORMS
HAVE DEVELOPED BETWEEN BISMARCK AND JAMESTOWN. THE STORMS ARE
MOVING NORTHEAST...BUT THE LINE IS MOVING SLOWLY NORTH. GOOD CAPE
AND SHEAR INDICATE A POTENTIAL FOR SEVERE THUNDERSTORMS...AND
POSSIBLY TORNADOES. SURFACE DEWPOINTS AND A K INDEX OF 35 OR
BETTER ALSO POINT TOWARD THE POTENTIAL FOR HEAVY RAIN. MOST LIKELY
SOME STORMS WILL PROMPT A SMALL STREAM AND URBAN FLOOD
ADVISORY...BUT IF ANY TRAINING OCCURS...MAY NEED A FLASH FLOOD
WARNING. THERE IS ALSO CONVECTION IN NORTHEAST MONTANA WHICH IS
MOVING EAST...SO EVEN THOUGH THE DEWPOINTS AT WILLISTON AND
DICKINSON HAVE DROPPED TO LESS THAN 50 DEGREES...CONTINUE TO SEE
POTENTIAL FOR CONVECTION IN THE WEST TONIGHT. WEDNESDAY THE UPPER
LEVEL LOW WILL MOVE ACROSS SOUTHERN SASKATCHEWAN AND MANITOBA.
THIS IS FAVORABLE FOR STRONG WINDS...ALTHOUGH IT APPEARS AT THIS
TIME THAT THEY WILL REMAIN BELOW ADVISORY CRITERIA. AGAIN...THERE
IS SOME POTENTIAL FOR CONVECTION...MAINLY ACROSS THE NORTH AND FAR
EASTERN COUNTIES. RIDGING ALOFT BEHIND THE LOW WEDNESDAY NIGHT
THROUGH FRIDAY SHOULD LIMIT THE CHANCE OF PRECIPITATION.
TEMPERATURES WILL TREND DOWN ON WEDNESDAY...BUT SHOULD SEE A
RETURN TO WARMER TEMPERATURE THURSDAY AND FRIDAY.

.LONG TERM...SATURDAY THROUGH TUESDAY
THE UPPER LEVEL PATTERN CONTINUES TO ALLOW UPPER LEVEL SHORT
WAVES TO MOVE THROUGH THE AREA ALONG WITH THEIR ASSOCIATED SURFACE
LOWS. CONSEQUENTLY...THE LONG TERM FORECAST IS FOR OFF AND ON
CHANCES OF THUNDERSTORMS WITH SEASONAL TEMPERATURES.

&&
.AVIATION...THUNDERSTORMS...SOME SEVERE...CAN BE EXPECTED THIS
EVENING AS A SURFACE TROUGH MOVES FROM CENTRAL NORTH DAKOTA INTO
THE RED RIVER VALLEY. IN ADDITION THERE IS A CHANCE OF SHOWERS AND
THUNDERSTORMS BEHIND THE FRONT...ALTHOUGH WITH LOW SURFACE
DEWPOINTS...BASES SHOULD BE FAIRLY HIGH. WEDNESDAY THE THREAT OF
THUNDERSTORMS WILL CONTINUE ACROSS THE NORTH AND EAST. STRONG WEST
WINDS WITH STRONG GUSTS ARE LIKELY THROUGH THE AFTERNOON IN THE
WEST AND CENTRAL PARTS OF THE STATE.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

TSW
Hazardous weather outlook, Jul 13, 7:47 PM MST, 1 hour 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
947 PM CDT TUE JUL 13 2010

NDZ020-022-023-025-033>037-040>048-050-051-141100-
OLIVER-SHERIDAN-WELLS-FOSTER-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
947 PM CDT TUE JUL 13 2010 /847 PM MDT TUE JUL 13 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
AND SOUTHEAST NORTH DAKOTA.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP OVERNIGHT AND MOVE ACROSS
MUCH OF SOUTHERN NORTH DAKOTA. SOME SEVERE STORMS ARE
POSSIBLE...WITH LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS THE
MAIN THREATS. ISOLATED HEAVY RAINFALL IS POSSIBLE...BUT IS NOT
EXPECTED TO CAUSE A SIGNIFICANT THREAT OF FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A FEW THUNDERSTORMS ARE POSSIBLE MAINLY SATURDAY AND SATURDAY
NIGHT...BUT THE THREAT FOR SEVERE WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE OVERNIGHT INTO EARLY WEDNESDAY MORNING.

NDZ001>005-009>013-017>019-021-031-032-141100-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-MCLEAN-GOLDEN VALLEY-BILLINGS-
947 PM CDT TUE JUL 13 2010 /847 PM MDT TUE JUL 13 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL THROUGH
NORTHWEST NORTH DAKOTA.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE OVERNIGHT. NO SEVERE WEATHER
IS EXPECTED...BUT A FEW STORMS MAY PRODUCE HAIL AROUND PENNY SIZE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A FEW THUNDERSTORMS ARE POSSIBLE MAINLY SATURDAY AND SATURDAY
NIGHT...BUT THE THREAT FOR SEVERE WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

KINNEY

In the hours before

Special weather statement, Jul 13, 4:19 PM MST, 4 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
619 PM CDT TUE JUL 13 2010

NDZ023-140015-
WELLS-
619 PM CDT TUE JUL 13 2010

...SPECIAL WEATHER STATEMENT...

AT 618 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CENTRAL WELLS COUNTY...MOVING NORTHEAST AT
40 MPH.

PENNY SIZE HAIL...WINDS UP TO 50 MPH...BRIEF HEAVY DOWNPOURS...AND
FUNNEL CLOUDS ARE POSSIBLE WITH THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  FESSENDEN BY 625 PM CDT...
  HAMBERG BY 640 PM CDT...
  BREMEN BY 645 PM CDT...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS
STORM HAS PASSED. A TORNADO WATCH REMAINS IN EFFECT FOR THIS AREA
UNTIL 10 PM CDT.

SIMOSKO
Special weather statement, Jul 13, 4:47 PM MST, 4 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
647 PM CDT TUE JUL 13 2010

NDZ034-042-045-140030-
GRANT ND-MORTON ND-SIOUX ND-
647 PM CDT TUE JUL 13 2010

...SPECIAL WEATHER STATEMENT FOR NORTHERN SIOUX...SOUTHERN MORTON AND
EASTERN GRANT COUNTIES UNTIL 730 PM CDT/630 PM MDT/...

AT 540 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR RALEIGH...OR 40 MILES SOUTHWEST OF
BISMARCK...MOVING NORTHEAST AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  FLASHER...
  BREIEN...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

THIS STORM MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR THIS
AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS
LOCAL CABLE TV OUTLETS....FOR ADDITIONAL INFORMATION AND POSSIBLE
WARNINGS FROM THE NATIONAL WEATHER SERVICE.

HEINERT
Local storm report, Jul 13, 5:17 PM MST, 3 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
717 PM CDT TUE JUL 13 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TSTM WND DMG     3 N MONTPELIER          46.74N 98.59W
07/13/2010                   STUTSMAN           ND   TRAINED SPOTTER

            EST 70 MPH. TREE UPROOTED, WOODEN BLDG DESTROYED, GRAIN
            BIN TIPPED OVER, AND CROP DAMAGE...FLATTENED, STRAIGHT
            LINE WINDS LIKELY.

&&

KSIMOSKO

The radar

The Bismarck radar (KBIS), 117 km away, was scanning. The volume nearest the first event began at 04:16 UTC.

Open the radar archive at this moment

Event by event

38 hail, 14 thunderstorm wind, 1 funnel cloud, 1 lightning, 1 flash flood. Local standard time, as filed.

Hail, Hettinger

When
July 13, 9:15 PM MST to 9:23 PM MST
Where
Hettinger County, 5.87 mi NW of Burt
Measured
1.75 in hail
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
46.440, -102.220

Strong winds accompanied the large hail. The large hail resulted in damage to siding on a garage.

Hail, Grant

When
July 13, 9:30 PM MST to 9:41 PM MST
Where
Grant County, New Leipzig
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
46.370, -101.950

Specific damage estimates from the large hail were not available. This was the first wave of large hail for New Leipzig during this episode.

Funnel Cloud, Grant

When
July 13, 9:32 PM MST to 9:33 PM MST
Where
Grant County, 2 mi S of Elgin
Reported by
Fire Department/Rescue
Coordinates
46.371, -101.850

Elgin fire officials who were out spotting saw a funnel cloud just south of Elgin. The funnel did not reach the surface and quickly retreated back into the storm. The funnel cloud was made visible by lightning.

Hail, Grant

When
July 13, 9:33 PM MST to 9:43 PM MST
Where
Grant County, Elgin
Measured
2 in hail
Reported by
Public
Coordinates
46.400, -101.850

Specific damage estimates from the large hail were not available. This was the first wave of large hail in Elgin for this episode.

Thunderstorm Wind, Grant

When
July 13, 9:33 PM MST to 9:43 PM MST
Where
Grant County, Elgin
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
46.400, -101.850

Strong thunderstorm winds accompanied the large hail.

Hail, Grant

When
July 13, 10:00 PM MST to 10:11 PM MST
Where
Grant County, 0.84 mi SW of Raleigh
Measured
1.5 in hail
Property damage
$25,000
Crop damage
$50,000
Reported by
Trained Spotter
Coordinates
46.360, -101.310

Strong thunderstorm winds accompanied the large hail, and resulted in windows on the west side of a house broken.

Hail, Grant

When
July 13, 10:00 PM MST to 10:10 PM MST
Where
Grant County, 4.51 mi ESE of Brisbane
Measured
1.5 in hail
Property damage
$15,000
Crop damage
$50,000
Reported by
Public
Coordinates
46.330, -101.390

The large hail resulted in two skylights and one window broken.

Hail, Grant

When
July 13, 10:05 PM MST to 10:15 PM MST
Where
Grant County, 6.38 mi SSW of Raleigh
Measured
1.5 in hail
Property damage
$45,000
Crop damage
$50,000
Reported by
Trained Spotter
Coordinates
46.280, -101.330

The large hail resulted in damaged vehicles at the Prairie Learning Center in Saint Gertrude.

Hail, Grant

When
July 13, 10:08 PM MST to 10:16 PM MST
Where
Grant County, 0.84 mi SW of Raleigh
Measured
1.75 in hail
Crop damage
$50,000
Reported by
Emergency Manager
Coordinates
46.360, -101.310

Hail, Hettinger

When
July 13, 10:08 PM MST to 10:16 PM MST
Where
Hettinger County, 0.48 mi W of Regent
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.420, -102.560

Hail, Bowman

When
July 13, 10:09 PM MST to 10:19 PM MST
Where
Bowman County, 0.48 mi E of Bowman
Measured
1.5 in hail
Crop damage
$50,000
Reported by
Emergency Manager
Coordinates
46.180, -103.390

Thunderstorm Wind, Hettinger

When
July 13, 10:14 PM MST to 10:24 PM MST
Where
Hettinger County, 0.48 mi W of Regent
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
46.420, -102.560

Large hail accompanied the strong thunderstorm winds.

Hail, Bowman

When
July 13, 10:15 PM MST to 10:23 PM MST
Where
Bowman County, 1.99 mi NE of Buffalo Spgs
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
46.190, -103.200

Hail, Grant

When
July 13, 10:15 PM MST to 10:25 PM MST
Where
Grant County, 2.36 mi NW of Freda
Measured
1.25 in hail
Property damage
$50,000
Crop damage
$100,000
Reported by
Trained Spotter
Coordinates
46.370, -101.210

Strong thunderstorm winds combined with the large hail resulting in crop damage and all west side windows on a home broken.

Hail, Hettinger

When
July 13, 10:18 PM MST to 10:27 PM MST
Where
Hettinger County, 0.48 mi W of Regent
Measured
1.75 in hail
Property damage
$75,000
Crop damage
$50,000
Reported by
Emergency Manager
Coordinates
46.420, -102.560

City officials in Regent reported minor hail damage.

Hail, Bowman

When
July 13, 10:20 PM MST to 10:29 PM MST
Where
Bowman County, 13.13 mi S of Rhame
Measured
1.75 in hail
Property damage
$2,000
Crop damage
$150,000
Reported by
Emergency Manager
Coordinates
46.040, -103.650

The large hail broke out the windsheild on a truck.

Hail, Hettinger

When
July 13, 10:22 PM MST to 10:32 PM MST
Where
Hettinger County, 0.84 mi SW of Mott
Measured
2.75 in hail
Property damage
$750,000
Crop damage
$500,000
Reported by
Emergency Manager
Coordinates
46.370, -102.330

County officials reported up to baseball size hail in Mott. All vehicles left outside received major damage. The north side of homes sustained siding damage and broken windows. Roofs were also damaged from the large hail.

Hail, Hettinger

When
July 13, 10:22 PM MST to 10:32 PM MST
Where
Hettinger County, Burt
Measured
4.25 in hail
Property damage
$400,000
Crop damage
$500,000
Reported by
Emergency Manager
Coordinates
46.370, -102.150

County officials reported up to softball size hail in Burt. All vehicles left outside received major damage. The north side of homes sustained siding damage and broken windows. Roofs were also damaged from the large hail.

Hail, Grant

When
July 13, 10:24 PM MST to 10:34 PM MST
Where
Grant County, 2.8 mi S of Raleigh
Measured
2.75 in hail
Crop damage
$250,000
Reported by
Public
Coordinates
46.330, -101.310

Specific damage estimates from the large hail were not available.

Hail, Sioux

When
July 13, 10:40 PM MST to 10:55 PM MST
Where
Sioux County, 7.84 mi SSW of Cannon Ball
Measured
5 in hail
Injuries
2 direct, 0 indirect
Property damage
$1.5 million
Crop damage
$500,000
Reported by
NWS Storm Survey
Coordinates
46.280, -100.630

A North Dakota state record tying hailstone of five inches in diameter fell at Prairie Knights Casino and Resort. The resort, and all vehicles outside, sustained severe damage from the extreme hail. One of these large hail stones crashed through the windshield of a car, injuring the two occupants. This tied the record size five inch diameter hailstone in Mercer County on August 3, 1969.

Hail, Grant

When
July 13, 10:50 PM MST to 11:00 PM MST
Where
Grant County, New Leipzig
Measured
2.75 in hail
Property damage
$1.0 million
Crop damage
$500,000
Reported by
Public
Coordinates
46.370, -101.950

This was the second wave of very large hail to hit New Leipzig during this episode. Homes throughout the city experienced broken windows, damaged siding, and damaged shingles. Vehicles sustained heavy damaged as well.

Hail, Hettinger

When
July 13, 10:54 PM MST to 11:02 PM MST
Where
Hettinger County, 0.84 mi SW of Mott
Measured
1.75 in hail
Property damage
$100,000
Crop damage
$100,000
Reported by
Public
Coordinates
46.370, -102.330

Another round of large hail impacted the city of Mott.

Hail, Adams

When
July 13, 11:00 PM MST to 11:08 PM MST
Where
Adams County, 7.62 mi N of Bucyrus
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
46.180, -102.790

Hail, Sioux

When
July 13, 11:02 PM MST to 11:10 PM MST
Where
Sioux County, Cannon Ball
Measured
4.25 in hail
Property damage
$750,000
Crop damage
$250,000
Reported by
Public
Coordinates
46.390, -100.590

This was the first of three waves of very large hail to impact the city of Cannon Ball during this episode. Severe damage to vehicles, homes, and crops occurred.

Hail, Grant

When
July 13, 11:03 PM MST to 11:13 PM MST
Where
Grant County, Elgin
Measured
4.25 in hail
Property damage
$2.0 million
Crop damage
$750,000
Reported by
Public
Coordinates
46.400, -101.850

This was the second wave of very large hail to hit Elgin during this episode. Homes throughout the city experienced broken windows, damaged siding, and damaged shingles. Vehicles sustained heavy damaged as well.

Hail, Emmons

When
July 14, 12:15 AM CST to 12:25 AM CST
Where
Emmons County, Linton
Measured
2.5 in hail
Property damage
$500,000
Crop damage
$650,000
Reported by
Newspaper
Coordinates
46.270, -100.230

Damage was sustained to area homes and vehicles. Crop damage was reported to be severe across central Emmons County.

Hail, Adams

When
July 13, 11:25 PM MST to 11:35 PM MST
Where
Adams County, 0.48 mi W of Hettinger
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.000, -102.640

Lightning, Grant

When
July 13, 11:30 PM MST
Where
Grant County, Elgin
Property damage
$65,000
Reported by
NWS Storm Survey
Coordinates
46.400, -101.850

A lightning strike caused a house fire in Elgin. The lightning bolt struck the chimney of the house, traveling into the basement starting a fire in the electrical wiring on all three levels of the home. When arriving on scene, fire officials reported that a metal antenna on the chimney of the home was glowing bright orange. No injuries or fatalities occurred. The home was determined to be a complete loss.

Hail, Morton

When
July 14, 12:45 AM CST to 12:53 AM CST
Where
Morton County, 0.69 mi N of Flasher
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.460, -101.230

Hail, Grant

When
July 14, 12:00 AM MST to 12:12 AM MST
Where
Grant County, 4.93 mi S of Leith
Measured
2 in hail
Crop damage
$350,000
Reported by
Trained Spotter
Coordinates
46.280, -101.650

The large hail resulted in heavy damage to wheat and sunflower crops.

Hail, Sioux

When
July 14, 12:10 AM MST to 12:20 AM MST
Where
Sioux County, Solen
Measured
4.25 in hail
Property damage
$100,000
Crop damage
$400,000
Reported by
Public
Coordinates
46.390, -100.800

Damage amounts were estimated based on the extreme hail size.

Flash Flood, Stutsman

When
July 14, 1:10 AM CST to 4:00 AM CST
Where
Stutsman County, 8.74 mi E of Streeter to 11.79 mi WSW of Cleveland
Cause
Heavy Rain
Property damage
$80,000
Reported by
NWS Storm Survey
Coordinates
46.663, -99.167

Several low lying areas of County Highway 67 from north of Gackle to Interstate 94 showed signs of recent flash flooding. Water was flowing freely over one area, with severe erosion noted at other low lying areas along the highway.

Hail, Morton

When
July 14, 1:15 AM CST to 1:25 AM CST
Where
Morton County, 7.12 mi SW of Huff
Measured
1.5 in hail
Crop damage
$100,000
Reported by
Trained Spotter
Coordinates
46.550, -100.760

The large hail was accompanied by strong thunderstorm winds.

Hail, Sioux

When
July 14, 12:21 AM MST to 12:30 AM MST
Where
Sioux County, Cannon Ball
Measured
4.25 in hail
Property damage
$100,000
Crop damage
$150,000
Reported by
Public
Coordinates
46.390, -100.590

This was the second wave of very large hail to impact Cannon Ball during this episode, resulting in further damage to homes, vehicles, and crops.

Hail, Emmons

When
July 14, 1:30 AM CST to 1:43 AM CST
Where
Emmons County, 5.96 mi SW of Hazelton
Measured
1.75 in hail
Property damage
$20,000
Crop damage
$50,000
Reported by
Mesonet
Coordinates
46.420, -100.370

Broken windows resulted from the large hail.

Thunderstorm Wind, Logan

When
July 14, 1:40 AM CST to 1:50 AM CST
Where
Logan County, 9.86 mi N of Fredonia
Measured
70 kt (81 mph) estimated gust
Property damage
$35,000
Reported by
Mesonet
Coordinates
46.470, -99.140

A kill chute weighing about 1500 pounds was blown over. The strong thunderstorm winds also tore shingles off of a roof.

Thunderstorm Wind, Logan

When
July 14, 1:40 AM CST to 1:50 AM CST
Where
Logan County, 0.58 mi WSW of Gackle
Measured
65 kt (75 mph) estimated gust
Property damage
$25,000
Reported by
NWS Storm Survey
Coordinates
46.626, -99.141

The severe thunderstorm winds blew down numerous tree branches, including one tree snapped off on the west side of Gackle. Other wind damage included a flag pole bent over and a television antenna blown off of a roof.

Hail, Emmons

When
July 14, 1:43 AM CST to 1:52 AM CST
Where
Emmons County, 0.69 mi S of Hazelton
Measured
1.5 in hail
Reported by
Public
Coordinates
46.470, -100.280

Hail, Emmons

When
July 14, 1:44 AM CST to 1:54 AM CST
Where
Emmons County, Hazelton
Measured
1.75 in hail
Reported by
Public
Coordinates
46.480, -100.280

Thunderstorm Wind, La Moure

When
July 14, 1:55 AM CST to 2:10 AM CST
Where
La Moure County, 3.17 mi SE of Nortonville
Measured
70 kt (81 mph) estimated gust
Crop damage
$50,000
Reported by
NWS Storm Survey
Coordinates
46.515, -98.686

Corn fields across central LaMoure County were flattened by strong thunderstorm winds. Local residents were unsure if the corn was a partial or complete loss.

Thunderstorm Wind, La Moure

When
July 14, 1:55 AM CST to 2:10 AM CST
Where
La Moure County, 7.05 mi NE of Edgeley
Measured
70 kt (81 mph) estimated gust
Crop damage
$50,000
Reported by
NWS Storm Survey
Coordinates
46.450, -98.609

Corn fields across central LaMoure County were flattened by strong thunderstorm winds. Local residents were unsure if the corn was a partial or complete loss.

Thunderstorm Wind, La Moure

When
July 14, 1:55 AM CST to 2:10 AM CST
Where
La Moure County, 4.64 mi S of Nortonville
Measured
70 kt (81 mph) estimated gust
Crop damage
$50,000
Reported by
NWS Storm Survey
Coordinates
46.483, -98.729

Corn fields across central LaMoure County were flattened by strong thunderstorm winds. Local residents were unsure if the corn was a partial or complete loss.

Thunderstorm Wind, Stutsman

When
July 14, 2:00 AM CST to 2:11 AM CST
Where
Stutsman County, 0.47 mi W of Montpelier
Measured
61 kt (70 mph) estimated gust
Reported by
COOP Observer
Coordinates
46.700, -98.590

Heavy rain accompanied the strong thunderstorm winds.

Thunderstorm Wind, La Moure

When
July 14, 2:02 AM CST to 2:13 AM CST
Where
La Moure County, 1.46 mi WSW of Grand Rapids
Measured
78 kt (90 mph) estimated gust
Property damage
$60,000
Reported by
NWS Storm Survey
Coordinates
46.444, -98.399

Intense straight line thunderstorm winds damaged outbuildings on a farmstead just west of Grand Rapids. The roof on a barn was partially ripped off and a flag pole was bent over.

Thunderstorm Wind, La Moure

When
July 14, 2:04 AM CST to 2:15 AM CST
Where
La Moure County, 0.09 mi SW of Grand Rapids
Measured
91 kt (105 mph) estimated gust
Property damage
$650,000
Crop damage
$50,000
Reported by
NWS Storm Survey
Coordinates
46.449, -98.372

The most severe wind damage observed during the storm survey in LaMoure County occurred in the town of Grand Rapids. Significant and widespread tree damage was observed, including numerous mature hardwood trees uprooted or snapped in half. Damage was also sustained to buildings, which consisted of roof damage, damage to pole barns, and several grain bins destroyed. Hey bales of 1300 pounds were also blown up to 500 yards across farm fields.

The peak estimated wind speed of 105 mph was assigned based on damage indicators from the Enhanced Fujita Scale. It was later learned that wind sensing instruments on wind towers 10 miles west of Edgeley recorded a peak wind gust of 103 mph during the storm.

Hail, Emmons

When
July 14, 2:05 AM CST to 2:12 AM CST
Where
Emmons County, Kintyre
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
46.550, -99.950

Thunderstorm Wind, La Moure

When
July 14, 2:07 AM CST to 2:18 AM CST
Where
La Moure County, 1.69 mi SE of Grand Rapids
Measured
78 kt (90 mph) estimated gust
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
46.430, -98.349

Large field irrigators were tipped over between Grand Rapids and LaMoure.

Hail, Sioux

When
July 14, 1:08 AM MST to 1:15 AM MST
Where
Sioux County, Cannon Ball
Measured
1.75 in hail
Property damage
$50,000
Crop damage
$50,000
Reported by
Public
Coordinates
46.390, -100.590

This was the third wave of large hail to impact the city of Cannon Ball during this episode.

Hail, Logan

When
July 14, 2:09 AM CST to 2:18 AM CST
Where
Logan County, 0.69 mi N of Napoleon
Measured
2.75 in hail
Property damage
$1.5 million
Crop damage
$1.0 million
Reported by
Newspaper
Coordinates
46.510, -99.770

The large hail damaged many area homes, campers, and vehicles. Damage to crops was limited as despite the large size of the hail, the aerial coverage of hail was spotty according to insurance adjusters.

Thunderstorm Wind, La Moure

When
July 14, 2:09 AM CST to 2:14 AM CST
Where
La Moure County, 0.67 mi NNW of La Moure
Measured
78 kt (90 mph) estimated gust
Property damage
$250,000
Reported by
NWS Storm Survey
Coordinates
46.359, -98.304

Widespread tree damage was observed in the city of LaMoure, with most damage consisting of tree branches snapped off of trees. Some areas of the city also had trees uprooted or snapped in half. A pole barn west of LaMoure sustained heavy roof damage along with two large doors blown into the building.

Hail, Logan

When
July 14, 2:10 AM CST to 2:19 AM CST
Where
Logan County, 1.38 mi S of Napoleon
Measured
2.75 in hail
Property damage
$45,000
Crop damage
$200,000
Reported by
Emergency Manager
Coordinates
46.480, -99.770

Hail, Logan

When
July 14, 2:12 AM CST to 2:31 AM CST
Where
Logan County, 9.43 mi NNE of Burnstad
Measured
1.75 in hail
Property damage
$25,000
Crop damage
$100,000
Reported by
Mesonet
Coordinates
46.510, -99.560

The large hail resulted in vehicle damage and some crop damage.

Hail, Logan

When
July 14, 2:15 AM CST to 2:22 AM CST
Where
Logan County, 1.58 mi WNW of Gackle
Measured
1 in hail
Reported by
Mesonet
Coordinates
46.640, -99.160

Thunderstorm Wind, La Moure

When
July 14, 2:15 AM CST to 2:21 AM CST
Where
La Moure County, 7.15 mi E of Marion
Measured
61 kt (70 mph) estimated gust
Property damage
$8,000
Reported by
Trained Spotter
Coordinates
46.610, -98.180

Strong thunderstorm winds caused a small storage building under construction to collapse.

Thunderstorm Wind, Logan

When
July 14, 3:00 AM CST to 3:06 AM CST
Where
Logan County, 5.62 mi NNE of Burnstad
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
46.450, -99.560

Damage was not reported with this severe thunderstorm wind gust.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2010Every state in 2010This day in weather historyWarnings in North Dakota, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 247668, 247670, 247737, 247671, 247672, 247673, 247674, 247675, 247676, 247677, 247678, 247679, 247680, 247682, 247685, 247686, 247687, 247731, 247689, 247690, 247691, 247692, 247693, 247696, 247694, 247703, 247699, 247741, 247704, 247700, 247701, 247836, 247707, 247705, 247709, 247710, 247829, 247711, 247712, 247742, and more.